A 22-year-old Asian-American woman comes to the clinic for a follow-up visit. She complains of palpitations and poor sleep. She has been recently evaluated for weight loss, amenorrhea, chronic diarrhea, and anxiety. Her laboratory tests show a suppressed TSH and elevated levels of free T3 and free T4. The physical examination shows that her heart rate is 118/min, regular, with a blood pressure of 112/72 mmHg, and a respiratory rate of 18/min. Her temperature is 99F(37.2C). No murmurs are heard on cardiac auscultation. What is the most immediate step in the management of this patient’s condition?
- A. Propylthiouracil (PTU) [14%1 .,
- B. Propranolol [76% 1
- C. Methimazole [6%1
- D. Thyroidectomy [0% 1
- E. Radioactive Iodine ablation therapy (RAI) [3% 1
Symptomatic tachycardia in a hyperthyroid patient can be rapidly managed with beta-blockers.
(Choices A and C) Methimazole or PTU is needed to control the thyrotoxic state, but is not an urgent indication, unless the patient is going through a thyroid storm (fever, altered mental status, CHF, liver disease). These drugs improve the cardiovascular complications of hyperthyroidism, but will not relieve palpitations or control tachycardia.
(Choices D and E) Surgery and RAI are definitive therapies to be attempted after oral medication has decreased or controlled the thyrotoxic state, or if drug therapy fails.
Educational objective: Symptomatic tachycardia in patients with hyperthyroidism can be quickly controlled with beta-blockers (usually propranolol or atenolol). Treatment with PTU or methimazole will certainly improve the cardiac condition of the thyrotoxic patient, but only after several weeks.